SEARCH

SEARCH BY CITATION

Keywords:

  • Chorea;
  • Subthalamic nucleus;
  • Ballism;
  • Phenytoin;
  • Dementia;
  • Purkinje cell

Abstract

We present a case of an 80-year-old man who developed a seizure disorder at age 66 and was treated with chronic phenytoin. In the last 3 years of his life, he developed multiple neurological deficits, including bilateral chorea, ataxic gait, sensory neuropathy, and progressive dementia. After death from pneumonia, autopsy examination of the patient's brain was most remarkable for a selective loss of neurons from both subthalamic nuclei and Purkinje cell loss in the cerebellum. This pattern of injury is consistent with a toxic process and does not fit previously characterized pathological syndromes known to be associated with movement disorders or dementia or both. Phenytoin has been shown to cause choreiform movements, peripheral neuropathy, and cognitive decline in some patients, but the pathological basis for these changes has not been elucidated. The patient's chorea was very likely the result of neuronal loss in the subthalamic nuclei, but causes for his dementia and neuropathy were not found. The pathological findings may represent either an unusual form of chronic phenytoin toxicity or a previously undescribed primary degenerative brain syndrome.